University of South Alabama Health Systems Mobile, AL, United States
John Green, DO1, Rajab Idriss, MD2 1University of South Alabama Health Systems, Mobile, AL; 2University of South Alabama, Mobile, AL
Introduction: Anticonvulsant agents have been associated with drug induced liver injury (DILI). Topiramate, an anticonvulsant agent used to treat seizures disorders and migraine headaches, has been reported as a cause of DILI only when combined with other anticonvulsants. Here we present a unique case of DILI caused solely by Topiramate.
Case Description/Methods: A 42-year-old Caucasian female with a past medical history of anxiety, depression, migraine headaches, and hypertension presented to the liver clinic for evaluation of elevated liver enzymes. She had been experiencing increasing headaches, fatigue, joint pain, anxiety, and depression after contracting COVID-19. She started topiramate in September 2020 in an attempt to palliate her headaches. In December as part of her workup for continued fatigue, an elevated ALT/AST of 88 U/L and 40 U/L was noted. Approximately 3 weeks later repeat labs showed an increase in the ALT and AST to 194 U/L and 80 U/L respectively. She was referred to the liver clinic and repeated labs showed ALT/AST of 314 U/L and 184 U/, normal ALK.P, bilirubin, albumin, and INR. She had negative abdominal ultrasound and negative autoimmune and viral serology and genetic disease. Given the temporality of starting topiramate and the elevation of liver enzymes she was counseled on discontinuing topiramate. A liver biopsy was perused and showed compatible findings of drug induced liver injury. The patient returned for follow-up approximately 6 weeks after stopping Topamax and her liver enzymes returned to normal.
Discussion: Most cases of DILI involving topiramate are in the setting of concomitant use of antipsychotic medications. Topiramate interferes with the metabolism of the antipsychotic medication leading to hepatotoxicity. This interference is thought to involve inducing the CYP3A4 or inhibiting the CYP 2C19 enzymes. This case shows Topiramate alone may cause DILI. This is noteworthy given the increasing number of prescriptions for CNS agents written, the increasing uses approved by the FDA for topiramate, and the increase in primary care physicians writing these prescriptions. This case shows how treating DILI will require a collaborative effort between the prescribing doctor and the gastroenterologist.
John Green indicated no relevant financial relationships.
Rajab Idriss indicated no relevant financial relationships.
John Green, DO1, Rajab Idriss, MD2. P2901 - Topiramate as the Solitary Cause of Idiosyncratic Drug-Induced Liver Injury, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.